(Received 16 January 2002; accepted 13 January 2003)
Published Online: 2003
| ||Format||Pages||Price|| |
|PDF (32K)||4||$25||  ADD TO CART|
Cite this document
A case is presented of a fatal drug interaction caused by ingestion of oxycodone (Oxycontin®) and clonazepam (Klonapin®). Oxycodone is an opium alkaloid used in long-term pain management therapy. Clonazepam is a benzodiazepine used for the treatment of seizures and panic disorders. The Drug Abuse Warning Network (DAWN) has reported an increase of 108% in the last two years of emergency department episodes related to Oxycontin®. Six billion prescriptions were written for Oxycontin® in the year 2000, an 18-fold increase from four years previous (1). Oxycontin has recently gained enormous notoriety at the local and national levels; however, there are very few previously documented cases of lethal drug interactions between oxycodone and clonazepam. Synergistic effects between these two drugs are postulated to arise from different agonistic mechanisms producing similar physiological changes. It is also theorized that clonazepam may inhibit the metabolism of oxycodone. A 38-year-old white female was found dead in Jefferson County, Tennessee in March of 2001. The deceased had physical evidence of previous drug abuse and positive serological findings of hepatitis B and C. Prescription pill bottles filled under the name of the deceased, as well as another name, were found with the body. Serum, urine and gastric contents from the deceased were screened for numerous drugs and metabolites using a combination of thin layer chromatography and immunoassay techniques (EMIT and FPIA). Analysis of biological specimens from the deceased revealed the presence of: benzodiazepines, opiates (oxycodone), and trazodone metabolites in the serum; cannabinoids, benzodiazepines, opiates (oxycodone), trazodone, trazodone metabolites, nicotine, and nicotine metabolite in the urine; and benzodiazepines, opiates (oxycodone), nicotine, and nicotine metabolite in the gastric contents. Quantitative analyses for clonazepam was performed by high performance liquid chromatography (HPLC) and revealed a plasma concentration of 1.41 µg/mL. Plasma oxycodone and urine 11-nor-carboxy-delta-9-tetrahydrocannabinol concentrations were determined by gas chromatography/mass spectrometry and revealed concentrations of 0.60 µg/mL and 27.9 ng/mL, respectively. The deceased had pathologies consistent with severe central nervous system (CNS) and respiratory depression produced by high concentrations of clonazepam and oxycodone including collapsed lungs, aspirated mucus, and heart failure. The pathologies were sufficient to cause death, which was officially attributed to a drug overdose; however, the manner of death was unknown.
Stock #: JFS2002323